Illinois, 2017

Damaging Winds in Illinois, March 7, 2017

March 7, 2017 · NWS PAH · 2 events in 2 counties and zones

An east-southeast moving squall line crossed southern Illinois during the early morning hours, producing isolated damaging winds in the southern tip of Illinois. Although instability was very meager, a strong southwesterly low-level jet of 50 to 65 knots enhanced the threat of damaging winds in the pre-dawn hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$94,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An east-southeast moving squall line crossed southern Illinois during the early morning hours, producing isolated damaging winds in the southern tip of Illinois. Although instability was very meager, a strong southwesterly low-level jet of 50 to 65 knots enhanced the threat of damaging winds in the pre-dawn hours. The squall line was located immediately ahead of a cold front that moved southeast across southern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 7, 2:50 AM CST, 15 minutes earlier.

Area forecast discussion, Mar 7, 2:50 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
250 AM CST Tue Mar 7 2017

.SHORT TERM...(Today through Thursday night)
Issued at 250 AM CST Tue Mar 7 2017

Will be canceling the TOR watch shortly. Band of convection will
continue to move from west to east across the area early this
morning. Should be out of the area by this afternoon with
clearing skies on tap. Dry weather will be the rule tonight
through Wednesday night with weak high pressure in control. A
boundary will settle south into the area Thursday. Increasing
moisture Thursday night with the presence of the front may yield
showers and isolated thunderstorms. Used a model blend across the
board for temps and weather. HRRR/RAPTL for short term trends.

.LONG TERM...(Friday through Monday)
Issued at 250 AM CST Tue Mar 7 2017

Cool northwesterly flow aloft will dominate the weather picture
through most of the extended forecast period.

The only exception is a brief overrunning type situation early in
the weekend. Most medium range model indications are that a pcpn
shield will develop over the entire PAH forecast area starting late
Fri night, with a probable switch from rain to snow for mainly the
northern half of the region both Fri night and Sat night as the
atmospheric column diurnally cools. Currently, up to an inch of snow
is possible early Sat morning north of I-64, with only a few tenths
to a dusting south of there. As ground and pavement temperatures are
quite warm at this time, this will be mainly on grassy and elevated
surfaces, with little to no impact expected.

Pcpn could end as all snow in the eastern Pennyrile region late Sat
night as colder air sweeps into the region on northerly surface
winds behind the mid level shortwave trof axis. The best (all
liquid) QPF during this event will be Sat afternoon...around a third
of an inch of rain at most locations.

Sat/Sat night should be the coldest of the extended forecast period,
with highs in the 40s and lows mostly below freezing. This should be
followed by a slow warming trend and a return to warmer southerly
low level flow by Mon, with highs in the 50s. Another pcpn event
appears possible just beyond Day 7 (Mon). Especially beyond the
weekend, confidence in the current extended forecast scenario is not
high because of recent inconsistency in the model solutions.

&&

.AVIATION...
Issued at 1120 PM CST Mon Mar 6 2017

Main challenge with the 06z TAF continues to be non convective
winds and timing of main convective line of thunderstorms. Kept
non-thunderstorm wind gusts in the 30-40 kt range but they could
be even higher at times, ahead of the passage of the convective
line. Will keep wind shear outside of the main convective line as
well. Main convective line will pass through during the overnight
hours with rapidly improving conditions during the morning. Could
see strong wind gusts within the convective line as well. Winds
shift behind the line during the early morning hours to NW and
become less gusty.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Mar 6, 3:04 PM CST, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Paducah KY
304 PM CST Mon Mar 6 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
304 PM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

A slight risk of severe storms is forecast for mainly the western
half of the region, with a marginal risk of severe storms for much
of the eastern half. An enhanced risk of severe storms will focus
just to the west of our region, in the Missouri Ozarks.

The primary severe weather hazard with storms will be damaging
winds, with large hail and isolated tornadoes a possibility. The
storm threat will occur along and ahead of an approaching cold
front, and will last from late this evening into the overnight
hours. As the front moves east through the area, the severe weather
threat will gradually transition to a heavy rain threat, which may
cause some localized flooding issues.

Gusty winds outside of storm activity will also pose a heightened
hazard, with gusts into the 30s mph tonight a possibility. Average
winds may reach into the 20s mph. These winds will blow from south
to north, and may cause issues for vehicular traffic, especially
high profile units, on area roadways.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The cold front will complete its eastward movement and ultimate
departure across our eastern third of the region Tuesday. A marginal
risk of storms reaching severe limits cannot be ruled out. Likewise,
heavy rain may still impact this area, mainly along and east of the
Lakes and across the Pennyrile region of western Kentucky, Tuesday
morning. Localized flood issues may occur. If a severe storm occurs,
damaging winds will be the primary anticipated hazard. Strong
surface winds into the 20s mph, with gusts into the 30s mph, will
also remain a hazard, even outside of storms, until the front's
final passage by early Tuesday afternoon.

A chance of thunderstorms is forecast for the entire area Thursday
night. Lightning and locally heavy rainfall will be the primary
concerns.

.SPOTTER INFORMATION STATEMENT...

Spotters throughout the region should be prepared for activation
late this evening through Tuesday morning.

DH/DRS

In the hours before

Special weather statement, Mar 7, 1:41 AM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Paducah KY
141 AM CST TUE MAR 7 2017

MOZ107-108-070845-
Carter MO-Ripley MO-
141 AM CST TUE MAR 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARTER AND RIPLEY
COUNTIES UNTIL 245 AM CST...

At 140 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Fremont to 8 miles west of
Alton. Movement was south at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Doniphan, Gatewood, Oxly, Handy, Freemont and Briar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

A tornado watch remains in effect until 500 AM CST for southeastern
Missouri.

LAT...LON 3690 9092 3653 9063 3650 9070 3650 9113
      3682 9112 3690 9117
TIME...MOT...LOC 0740Z 347DEG 23KT 3689 9105 3666 9155

Smith
Special weather statement, Mar 7, 1:53 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
153 AM CST TUE MAR 7 2017

MOZ076-086-087-100-107>109-070845-
Butler MO-Carter MO-Wayne MO-Bollinger MO-Cape Girardeau MO-Perry MO-
Ripley MO-
153 AM CST TUE MAR 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR BOLLINGER...EASTERN CARTER...
SOUTHWESTERN PERRY...NORTHEASTERN RIPLEY...WAYNE...NORTHWESTERN
BUTLER AND NORTHWESTERN CAPE GIRARDEAU COUNTIES UNTIL 245 AM CST...

At 152 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Fredericktown to near Sam A Baker State Park to
7 miles north of Ellsinore to near Handy. Movement was east at 45
mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Piedmont, Marble Hill, Greenville, Wappapello Lake Area, Sam A Baker
State Park, Ellsinore, Williamsville, Glen Allen, Brush Arbor, Lodi,
Milltown, Biehle, Alliance, Cascade, Patton, Hendrickson, Hunter,
Budapest, Shook and Daisy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

A tornado watch remains in effect until 500 AM CST for southeastern
Missouri.

LAT...LON 3705 9078 3722 9073 3728 9067 3727 9055
      3732 9055 3731 9015 3762 9014 3761 8963
      3731 8994 3705 9012 3663 9071 3690 9093
TIME...MOT...LOC 0752Z 268DEG 39KT 3757 9030 3723 9065 3704 9075 3677
9112

Smith
Local storm report, Mar 7, 2:02 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
202 AM CST TUE MAR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     NON-TSTM WND DMG EVANSVILLE              37.98N 87.54W
03/07/2017                   VANDERBURGH        IN   UTILITY COMPANY

            POWER OUTAGE AFFECTING 538 CUSTOMERS ON EAST SIDE OF
            COMMUNITY.

&&

SMITTY
Special weather statement, Mar 7, 2:18 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Paducah KY
218 AM CST TUE MAR 7 2017

ILZ075>078-080>086-089-MOZ076-070915-
White IL-Jackson IL-Johnson IL-Wayne IL-Saline IL-Perry IL-
Edwards IL-Franklin IL-Hamilton IL-Williamson IL-Jefferson IL-
Wabash IL-Perry MO-
218 AM CST TUE MAR 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE...NORTHWESTERN WABASH...
JEFFERSON...NORTH CENTRAL JOHNSON...NORTHWESTERN SALINE...FRANKLIN...
PERRY...NORTHWESTERN WHITE...EDWARDS...WILLIAMSON...JACKSON...
HAMILTON AND SOUTHEASTERN PERRY COUNTIES UNTIL 315 AM CST...

At 218 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Salem to near Biehle. Movement was east at
60 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Carbondale, Marion, Mount Vernon, Herrin, West Frankfort,
Murphysboro, Benton, Du Quoin, Pinckneyville, Carterville, Fairfield,
Johnston City, McLeansboro, Christopher, Albion, Rend Lake Area,
Sesser, Zeigler, Carrier Mills and De Soto.

A tornado watch remains in effect until 500 AM CST for southeastern
Missouri.

LAT...LON 3857 8782 3759 8873 3762 8987 3822 8930
      3821 8915 3847 8914 3847 8870 3861 8869
TIME...MOT...LOC 0818Z 266DEG 51KT 3860 8885 3765 8976
Special weather statement, Mar 7, 2:26 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Paducah KY
226 AM CST TUE MAR 7 2017

ILZ084-085-088-089-092-093-KYZ004-MOZ076-086-087-100-108>112-114-
070915-
Jackson IL-Union IL-Johnson IL-Alexander IL-Williamson IL-Pulaski IL-
Ballard KY-Butler MO-Bollinger MO-Cape Girardeau MO-Mississippi MO-
Ripley MO-Stoddard MO-Wayne MO-New Madrid MO-Scott MO-Perry MO-
226 AM CST TUE MAR 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR UNION...PULASKI...JOHNSON...
ALEXANDER...SOUTHWESTERN WILLIAMSON...SOUTHEASTERN JACKSON...
NORTHWESTERN BALLARD...NORTHERN MISSISSIPPI...SCOTT...SOUTHEASTERN
BOLLINGER...SOUTHEASTERN PERRY...CENTRAL NEW MADRID...SOUTHEASTERN
RIPLEY...SOUTHEASTERN WAYNE...BUTLER...CAPE GIRARDEAU AND STODDARD
COUNTIES UNTIL 315 AM CST...

At 225 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Biehle to near Glen Allen to near Shook to
near Maynard. Movement was east at 60 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cape Girardeau, Marion, Poplar Bluff, Sikeston, Jackson, Dexter,
Charleston, Scott City, Anna, Chaffee, Cairo, Bernie, Bloomfield,
Jonesboro, Vienna, Advance, Oran, Miner, Benton and Clarkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

A tornado watch remains in effect until 500 AM CST for southeastern
Missouri.

LAT...LON 3639 8997 3663 8996 3663 9015 3650 9022
      3650 9069 3663 9070 3698 9020 3725 8999
      3761 8964 3760 8871 3723 8903 3696 8919
      3639 8992
TIME...MOT...LOC 0825Z 273DEG 51KT 3759 8975 3733 9007 3704 9021 3649
9091

Smith
Special weather statement, Mar 7, 3:02 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Paducah KY
302 AM CST TUE MAR 7 2017

ILZ092-MOZ087-070915-
Alexander IL-Cape Girardeau MO-
302 AM CST TUE MAR 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALEXANDER AND EAST
CENTRAL CAPE GIRARDEAU COUNTIES UNTIL 315 AM CST...

At 302 AM CST, Doppler radar was tracking a strong thunderstorm near
Dutchtown, or near Cape Girardeau, moving east at 45 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Cape Girardeau, Scott City, East Cape Girardeau and East Cape
Girardea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

A tornado watch remains in effect until 500 AM CST for southeastern
Missouri.

LAT...LON 3724 8946 3725 8946 3725 8949 3724 8951
      3725 8961 3730 8961 3734 8943 3733 8936
      3723 8936
TIME...MOT...LOC 0902Z 262DEG 40KT 3728 8961

Smith

The radar

The Paducah radar (KPAH), 71 km away, was scanning. The volume nearest the first event began at 09:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alexander

When
March 7, 3:05 AM CST to 3:09 AM CST
Where
Alexander County, 2.05 mi W of East Cape Girardeau to East Cape Girardeau
Measured
74 kt (85 mph) estimated gust
Property damage
$90,000
Reported by
NWS Storm Survey
Coordinates
37.291, -89.517

A microburst containing estimated winds near 85 mph moved across the Mississippi River into East Cape Girardeau. The damage was almost entirely on the south side of Route 146. Shingles and siding were blown off several homes. The roof decking was damaged on a couple of homes. Dozens of trees or tree limbs were blown down.

Thunderstorm Wind, Massac

When
March 7, 4:15 AM CST
Where
Massac County, Metropolis
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
37.150, -88.730

Downed tree limbs and power lines were reported on a street on the north end of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681055, 681047.